Society for Endocrinology - a world-leading authority on hormones


Issue 126 Winter 2017

Endocrinologist > Winter 2017 > Hot topics


Acute Cushing’s in an HIV-infected child on antiretrovirals

| Hot topics



EDMCR Ipad.jpg

Dubrocq et al. describe an 11-year-old child who was being treated for perinatally acquired HIV with multiple agents: abacavir plus lamivudine (Epzicom), didanosine and ritonavir. Two months after an intra-articular injection of triamcinolone, he had symptoms of fatigue and a Cushingoid appearance. Investigations demonstrated an undetectable urinary free cortisol together with a flat synacthen test, confirming hypothalamo-pituitary-adrenal axis suppression.

Whilst not a new finding, this highlights drug–drug interactions with antiretrovirals. Although triamcinolone has a half-life of 3h, an intra-articular injection may be systematically absorbed for 3 weeks after injection, and adrenal suppression may last as long as 30 days. Co-administration of ritonavir and glucocorticoids may result in an increase in plasma corticosteroid levels, as they are both eliminated by CYP3A metabolism, and this interaction prolongs the half-life of triamcinolone several-fold. If a patient is on glucocorticoids, the antiretroviral regimen can be changed by replacing ritonavir with a non- protease inhibitor-based regimen to prevent this. This excellent website lists drug interactions.

This case also emphasises the importance of taking a detailed history of glucocorticoid administration and highlights the need to manage patients safely. Whilst patients may have evidence of glucocorticoid excess they may also need stress dosing of hydrocortisone for surgery, intercurrent illness etc.

Read the full article in Endocrinology, Diabetes & Metabolism Case Reports 10 EDM170076.




This Issue:

The Endocrinologist

...

Autumn 2022

Autumn 2022